Oregon, 2010

Frost and Freeze in Oregon, May 29, 2010

May 29, 2010 · NWS MFR · 1 event in 1 county or zone

Another cold air mass settled over the area resulting in unusually cold minimum temperatures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Another cold air mass settled over the area resulting in unusually cold minimum temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 28, 8:14 PM PST, 4 hours 46 minutes earlier.

Area forecast discussion, May 28, 8:14 PM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
914 PM PDT FRI MAY 28 2010

.DISCUSSION...PREVIOUS FORECAST LOOKS GOOD AND NO CHANGES ARE
NEEDED AT THIS TIME. THE MAIN CONCERN TONIGHT WILL BE THE
POTENTIAL FOR A FREEZE DUE TO A COOL AIR MASS OVERHEAD ALONG WITH
CLEARING SKIES AND LIGHT WINDS.

&&

.AVIATION...CLOUDS DECREASE TONIGHT WITH SKIES CLEARING OUT AS A
DRIER AIR MASS MOVES OVERHEAD. VFR CONDITIONS CONTINUE SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 134 PM PDT FRI MAY 28 2010/

DISCUSSION...MORE SEASONAL TEMPERATURES ARE ON THE WAY JUST IN
TIME FOR THE HOLIDAY WEEKEND. THE CLOSED LOW THAT BROUGHT THE
LATEST ROUND OF SHOWERY COOL WEATHER TO THE REGION IS EXITING
STAGE RIGHT AT THIS TIME WITH LINGERING INSTABILITY IN EASTERN
LAKE AND MODOC COUNTIES. AN UPPER LEVEL RIDGE BUILDS OVER THE
REGION TOMORROW...LASTING INTO SUNDAY WITH SIGNIFICANT WARMING
EACH DAY. HOWEVER...BEFORE THE UPPER LEVEL RIDGE BUILDS OVER THE
REGION...CLEARING SKIES WITH LINGERING COOL AIR MASS WILL ALLOW
TEMPERATURES TO DROP BELOW FREEZING IN VALLEYS EAST OF THE
CASCADES AND HAVE CONTINUED THE FREEZE WARNING IN THE KLAMATH
BASIN. MODELS CONTINUE TO TREND BACK THE TIMING OF SUNDAY NIGHTS
FRONT AND HAVE ADJUSTED GRIDS ACCORDINGLY. ENSEMBLE PLOTS ARE IN
VERY GOOD AGREEMENT WITH A RETURN OF A LONG WAVE TROUGH PATTERN
REMAINING OVER THE WESTERN CONUS FROM MONDAY THROUGH THE REMAINDER
OF NEXT WEEK. THIS PATTERN WILL RETURN THE REGION TO A COOL AND
SHOWERY PATTERN AS SUCCESSIVE FRONTS CYCLE THROUGH.

AVIATION...VFR WITH HIGHER TERRAIN OBSCURED TO MVFR CONDITIONS
RETURN FROM THE CASCADES TO THE COAST WITH SPREADING SC DECK THIS
EVENING. AS UPPER LEVEL RIDGE BUILDS OVER THE REGION THIS DECK
WILL DISSIPATE TO VFR CONDITIONS OVER THE ENTIRE REGION...WITH
SOME LINGERING OF DECK OVER HIGHER TERRAIN.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 2 AM TO 9 AM PDT SATURDAY FOR ORZ029.

CA...FREEZE WARNING FROM 2 AM TO 9 AM PDT SATURDAY FOR CAZ084.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM SATURDAY TO 2 AM PDT
     SUNDAY FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM SATURDAY TO 2
     AM PDT SUNDAY FOR PZZ356-376.

99/99/99
Hazardous weather outlook, May 28, 1:04 AM PST, 23 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
204 AM PDT FRI MAY 28 2010

CAZ084-ORZ029-291200-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
204 AM PDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FREEZE WARNING IS IN EFFECT FROM 2 AM PDT TO 9 AM PDT SATURDAY.
SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, Klamath Basin

When
May 29, 1:00 AM PST to 8:00 AM PST
Where
Klamath Basin forecast zone
Reported by
Official NWS Observations
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

Minimum temperatures ranged from 25 to 30 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222928.